If an over-the-counter muscle and joint pain reliever is causing more pain or skin damage, including swelling or blistering, stop using it and get medical help, cautions the U.S. Food and Drug Administration. The agency has received dozens of complaints that serious skin injuries, ranging from first- to third-degree chemical burns, were allegedly caused by single- or combination-ingredient products with menthol, methyl salicylate or capsaicin. Some of the patients required hospitalization. The FDA warned that in many cases, the pain reliever was applied only once before burning began within 24 hours of application.
Affected products include Johnson & Johnson’s Bengay, Sanofi’s Icy Hot, Capzasin and Flexall, and Rohto’s Mentholatum, according to Reuters. The FDA has received 43 burn cases over several years related to muscle and pain reliever products, a Reuters report said. Companies aren’t required to have burn warnings on their labels.